Alert archive / California / Wind Advisories in 2022

Wind Advisory 22, NWS Las Vegas, NV

May 2, 2022Inyo County, San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at May 2, 2022, 1:11 AM PDT for Inyo County, San Bernardino County, California. It took effect at May 2, 2022, 12:00 PM PDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
May 2, 2022, 1:11 AM PDT (08:11 UTC)
In effect from
May 2, 2022, 12:00 PM PDT
Expired
May 3, 2022, 4:00 AM PDT
In force
16 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 95 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 8.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4015 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

821 
WWUS75 KVEF 020811
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
111 AM PDT Mon May 2 2022

CAZ519-520-021930-
/O.NEW.KVEF.WI.Y.0022.220502T1900Z-220503T0700Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, and Olancha
111 AM PDT Mon May 2 2022

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT PDT
TONIGHT...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Eastern Sierra Slopes and Owens Valley.

* WHEN...From noon today to midnight PDT tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds for the Owens Valley
  will likely be in the Olancha and Pearsonville areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ523-524-021930-
/O.NEW.KVEF.WI.Y.0022.220502T2300Z-220503T1100Z/
Western Mojave Desert-Eastern Mojave Desert-
Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
and Mitchell Caverns
111 AM PDT Mon May 2 2022

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM PDT
TUESDAY...

* WHAT...West to southwest winds 20 to 30 mph with gusts up to 45
  mph expected.

* WHERE...Western Mojave Desert and Eastern Mojave Desert.

* WHEN...From 4 PM this afternoon to 4 AM PDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong winds will affect the Barstow area,
  as well as Interstate 15 over Mountain Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Morgan

For more information from the National Weather Service visit
https://weather.gov/lasvegas
3 follow-up statements
627 
WWUS75 KVEF 021910
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1210 PM PDT Mon May 2 2022

CAZ519-520-030700-
/O.CON.KVEF.WI.Y.0022.000000T0000Z-220503T0700Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, and Olancha
1210 PM PDT Mon May 2 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph.

* WHERE...Eastern Sierra Slopes and Owens Valley.

* WHEN...Until midnight PDT tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds for the Owens Valley
  will likely be in the Olancha and Pearsonville areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ523-524-031100-
/O.CON.KVEF.WI.Y.0022.220502T2300Z-220503T1100Z/
Western Mojave Desert-Eastern Mojave Desert-
Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
and Mitchell Caverns
1210 PM PDT Mon May 2 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO
4 AM PDT TUESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Eastern Mojave Desert and Western Mojave Desert.

* WHEN...From 4 PM this afternoon to 4 AM PDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong winds will affect the Barstow area,
  as well as Interstate 15 over Mountain Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
828 
WWUS75 KVEF 030649
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1149 PM PDT Mon May 2 2022

CAZ519-520-030800-
/O.EXP.KVEF.WI.Y.0022.000000T0000Z-220503T0700Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, and Olancha
1149 PM PDT Mon May 2 2022

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT PDT TONIGHT...

Strong downslope winds have been decreasing in the southern Owens
Valley and adjacent eastern Sierra slopes and speeds will continue
to diminish after midnight through early Tuesday morning.


$$

CAZ523-524-031100-
/O.CON.KVEF.WI.Y.0022.000000T0000Z-220503T1100Z/
Western Mojave Desert-Eastern Mojave Desert-
Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
and Mitchell Caverns
1149 PM PDT Mon May 2 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PDT TUESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Eastern Mojave Desert and Western Mojave Desert.

* WHEN...until 4 AM PDT Tuesday morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong winds will affect the Barstow 
  area, as well as Interstate 15 over Mountain Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
840 
WWUS75 KVEF 031037
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
337 AM PDT Tue May 3 2022

CAZ523-524-031145-
/O.EXP.KVEF.WI.Y.0022.000000T0000Z-220503T1100Z/
Western Mojave Desert-Eastern Mojave Desert-
Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, 
and Mitchell Caverns
337 AM PDT Tue May 3 2022

...WIND ADVISORY WILL EXPIRE AT 4 AM PDT EARLY THIS MORNING...

Wind speeds have been decreasing early this morning and gusts of
25 to 35 mph can be expected as they blow from the northwest or 
north across most of the Mojave Desert region of San Bernardino 
County.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at May 1, 6:51 PM PDT, 6 hours 20 minutes earlier.

Area forecast discussion, May 1, 6:51 PM PDT, 6 hours 20 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
651 PM PDT Sun May 1 2022

.SYNOPSIS...Once the low pressure system exits the area tonight,
a second system will pass by Monday into Tuesday, increasing winds
and increasing fire danger for a brief period Monday afternoon.
High pressure builds over the area Wednesday through Friday with
lighter winds and increasing temperatures.

&&

.UPDATE...It was a gusty afternoon along and north of Interstate 15,
with a couple gusts over 40 mph in the Las Vegas Valley. Winds
should weaken after sunset but remain breezy, especially in the
Colorado River Valley. Another breezy afternoon is in store tomorrow
as the influence of the next system is felt. The passage of a cold
front Tuesday morning will produce seasonal temperatures on Tuesday
and Wednesday. Things quickly warm up as the work week ends, with
upper 90's expected in the Las Vegas Valley on Friday. Another
system to bring wind and cooler temperatures late in the weekend.
Updated forecast package will be out tonight.

&&

.DISCUSSION...Tonight through next Sunday.

As we head into the overnight hours tonight, the center of the
low pressure system will be over central Utah with ridging moving
in from the west. Areas prone to north winds, especially over the
eastern half of the CWA, could continue to see some enhanced
north winds into the early morning hours on Monday before
decreasing.

Light wind conditions will be short lived however, as influences
from the next system over the PacNW begin to be felt. The center
of this system stays well to our north, moving east along the
northern Nevada border. However, a secondary wave riding down the
backside of the low moves across central Nevada with an attendant
front forecast to approach near our northern CWA border. Enhanced
west winds will first show in the Sierra and along the eastern
slopes by mid-late Monday morning with west-southwest winds
increasing in the western parts of the Mojave Desert and across
parts of southcentral Nevada by early afternoon. Other areas will
see gusty southwest winds develop by mid afternoon. The only area
that looks of any particular concern for wind headlines is in the
western Mojave Desert where southwest gusts around 40 mph are
possible beginning in the late afternoon and continuing into
Monday night. Temperatures are expected to be around 5 degrees
warmer on Monday.

Winds are forecast to be much lighter on Tuesday as Monday's
system moves away. Some lingering north winds are possible in the
Colorado River Valley but nothing of significance is expected.
Temperatures are forecast to cool back down to more seasonal
levels. There is good model agreement this morning with high
pressure ridging over the area Wednesday and Thursday before the
upper flow flattens and becomes more westerly. The upper flow is
forecast to become increasingly energetic over the weekend as the
troughing moves into the west. Model agreement remains fairly good
on Saturday with the next system either over the PacNW or over the
northern Great Basin. By Sunday, all bets are off regarding the
evolution of the weather pattern. However, there is signals of
another significant system moving into the west and potentially,
into the southwest.

&&

.AVIATION...For Harry Reid...Winds will favor a northwesterly
direction through the evening and into the overnight hours. 25-30
knot northwesterly wind gusts will impact the terminal area until
approximately 03Z when wind gusts are expected to drop off. 8-15
knot sustained northwesterly winds will continue to affect the
terminal area through 12Z, when winds will become light and
variable. Gusty south/southwesterly winds will pick back up tomorrow
afternoon around 20Z with 20-25 knot gusts likely.

For the rest of southern Nevada, northwest Arizona and southeast
California...The other Las Vegas Valley TAF sites will also favor a
northwesterly direction through the evening and into the overnight
hours. 25-35 knot gusts will be possible at KVGT through 04Z, with
25-30 knot wind gusts possible at KHND. These gusts will drop off
around 04Z with 8-15 knot sustained northwesterly winds gradually
decreasing and becoming light and variable during the morning hours.
KBIH will favor a north/northwesterly direction through late
tomorrow morning when winds will shift to the south. 30-35 knot
gusts will be possible through 03Z when gusts will slightly decrease
to the 20-25 knot range. Gusts will completely drop off at KBIH
around 06Z, but sustained winds will remain from a
north/northwesterly direction. Westerly 25-30 knot gusts will
persist into the evening hours at KDAG, with gusts dropping off
around 03Z while sustained 8-12 knot westerly winds continue. 20-30
knot gusts will be possible at the Colorado River Valley TAF sites
with southwest winds shifting to the northwest throughout the
afternoon. Wind gusts at these sites will gradually taper off during
the early morning hours on Monday.

&&

.FIRE WEATHER...On Monday, we are expecting to see a period of
elevated fire concerns from the mid afternoon through early evening
hours as southwest winds increase and surface humidity drops
below 15 percent across parts of southern Nevada and northwest
Arizona. Confidence in wind gusts over 35 mph for a 3 hour period
however, is low with the best chance of that happening near our
far northern CWA border. Confidence in RH values dropping below
15 percent is high, with the exception of the higher elevations
above 6000 feet. My confidence in meeting both criteria for a
period of 3 hours is too low at this time to warrant issuing any
fire headlines. Beyond Monday, there are minimal fire weather
concerns until the weekend when another system could move to the
area.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

UPDATE...Woods
DISCUSSION...Salmen
AVIATION...Stessman

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.